Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 315, NWS Dodge City, KS

October 17, 2007Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Oct 17, 2007, 3:07 PM CDT for Barber County, Kansas. It was in force for 38 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 17, 2007, 3:07 PM CDT (20:07 UTC)
Expired
Oct 17, 2007, 3:45 PM CDT
In force
38 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 76 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 17, 3:35 PM CDTHAIL 0.756 W Medicine Lodge, KS
Oct 17, 3:40 PM CDTHAIL 13 W Medicine Lodge, KS
Oct 17, 3:54 PM CDTHAIL 14 W Medicine Lodge, KS
Oct 17, 3:54 PM CDTHAIL 2.52 N Medicine Lodge, KSFUNNEL CLOUD WAS OBSERVED AS WELL.
Oct 17, 3:55 PM CDTHAIL 1.252 E Medicine Lodge, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 17, 2:25 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2007-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 500 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2007-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 276 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
500 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1044 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
276 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 172007
SVRDDC
KSC007-172045-
/O.NEW.KDDC.SV.W.0315.071017T2007Z-071017T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
307 PM CDT WED OCT 17 2007

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARBER COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 345 PM CDT

* AT 303 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 18 MILES SOUTHWEST OF MEDICINE LODGE...OR 8 MILES
  NORTHEAST OF AETNA...AND MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MEDICINE LODGE...
  RURAL RESIDENCES OF BARBER COUNTY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING
FOR SOUTH CENTRAL KANSAS.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR SOUTH CENTRAL KANSAS.

LAT...LON 3716 9900 3747 9869 3745 9844 3739 9844
      3739 9836 3737 9834 3735 9834 3705 9884
TIME...MOT...LOC 2007Z 226DEG 32KT 3717 9883

$$

RITTERLING
1 follow-up statement
000 
WWUS53 KDDC 172028
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
328 PM CDT WED OCT 17 2007

KSC007-172045-
/O.CON.KDDC.SV.W.0315.000000T0000Z-071017T2045Z/
BARBER KS-
328 PM CDT WED OCT 17 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR BARBER COUNTY...

AT 325 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED 8 MILES WEST OF
MEDICINE LODGE...MOVING NORTHEAST AT 25 MPH.

IN ADDITION...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS NATURES NUMBER ONE
KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING
FOR SOUTH CENTRAL KANSAS.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR SOUTH CENTRAL KANSAS.

LAT...LON 3716 9900 3747 9869 3745 9844 3739 9844
      3739 9836 3737 9834 3735 9834 3705 9884
TIME...MOT...LOC 2028Z 234DEG 25KT 3727 9869

$$

RITTERLING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 17, 3:01 PM CDT, 6 minutes earlier.

Area forecast discussion, Oct 17, 3:01 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
301 PM CDT WED OCT 17 2007

.DISCUSSION...

DAYS 1-2...

12Z MORNING ANALYSIS SHOWING STRONG UPPER JET DIGGING SOUTH ACROSS
CA, AZ AND NM. 145KT JET WAS MOVING ACROSS RENO THIS MORNING. H5
HEIGHT FALLS IN EXCESS OF 60 METERS WERE FOUND ACROSS MUCH OF THE
ROCKIES. STRONG S/WV COULD SEE SEEN ROUNDING THE BASE OF THE UPPER
TROUGH NEAR THE SOUTHERN NM/WESTERN TX BORDER. H7 TEMPERATURES
REMAINED ON THE COOLER SIDE WITH SINGLE DIGITS ACROSS NORTHERN TX
NORTH ACROSS THE CENTRAL AND NORTHERN PLAINS. PLENTY OF H85 MOISTURE
WAS AVAILABLE AHEAD OF THE STRENGTHENING LOW. 10C OR GREATER
DEWPOINTS CAN BE FOUND ACROSS MUCH OF TX NORTHWARD INTO CENTRAL AND
EASTERN NE.

WINDS AND WRAP AROUND PRECIP WILL BE THE MAIN FORECAST ISSUES
THROUGH THIS PERIOD.

INTENSIFYING STORM SYSTEM ACROSS SOUTHWEST KANSAS WILL SLOWLY TO
MOVE NORTHEAST TONIGHT. AT 17Z, COLD FRONT WAS STILL ACROSS
SOUTHWEST KANSAS AND EXTENDED SOUTHWEST INTO NM. THE WARM FRONT HAD
PUSHED NORTHWARD INTO NORTHERN KS/SOUTHERN NE. THE DRYLINE HAD MOVED
EAST OF DODGE CITY WITH FALLING DEWPOINTS. STILL PLENTY OF MOISTURE
ACROSS IN THE MEDICINE LODGE AND PRATT REGION. VISIBLE SATELLITE
IMAGERY SHOWED DEVELOPING CU FIELD IN ADVANCE OF THE DRYLINE. GIVEN
THE ADVANCEMENT OF THE DRYLINE, A FEW SHOWERS AND STRONG/SEVERE
THUNDERSTORMS WILL BE POSSIBLE EARLY ON IN EXTREME EASTERN FA.
AHEAD OF THE DRYLINE, 0-6KM SHEAR IN EXCESS OF 50 KTS WITH CAPE
AROUND 1000 J/KG. ANY THUNDERSTORM WILL BE CAPABLE OF LARGE HAIL,
DAMAGING WINDS AND ISOLATED TORNADOES. SEVERE THREAT WILL ALSO
SHIFT EAST BY EVENING. SHOULD SEE SOME CLOUDS WRAP AROUND SYSTEM
AS IT PULLS NORTHEAST TONIGHT. IN ADDITION, A FEW SHOWERS WILL BE
POSSIBLE ON THE BACKSIDE OF SYSTEM ACROSS TREGO AND ELLIS COUNTIES
ALONG WITH EXTREME EASTERN AREAS. BY THURSDAY MORNING, BIGGEST
CONCERN WILL BE WINDS. GRADIENT BEHIND EXITING SYSTEM IS
IMPRESSIVE. H85 WINDS IN EXCESS OF 40KTS ARE PRESENT WITH POCKET
OF 50KT WINDS IN NORTHERN FA. IF SUN CAN SHINE IN THE NORTHERN FA
THURSDAY, HIGH WINDS CRITERIA MIGHT BE POSSIBLE. EITHER WAY,
ENTIRE CWA SHOULD BE AT ADVISORY CRITERIA BY EARLY TO MID MORNING.
PLAN ON ISSUING A WIND ADVISORY FOR THE ENTIRE FA FROM 15Z THU TO
00Z FRI. ANOTHER NOTE OF CONCERN INVOLVES THE FORECASTED HIGHS
THU. H85 TEMPERATURES FALL INTO THE SINGLE DIGITS ACROSS THE
NORTHERN FA BY 12Z THU. COLD AIR ADVECTION WILL CONTINUE ACROSS
THE FA DURING THE DAY. READINGS ACROSS THE CENTRAL AND EASTERN FA
WILL REMAIN IN THE SINGLE DIGITS WHILE SOUTHWESTERN FA WILL ONLY
RISE INTO THE LOWER TEENS AT H85. THIS WILL RESULT IN THE BULK OF
THE FA BEING BELOW CLIMATOLOGICAL NORMALS.

BELOW NORMAL TEMPERATURES WILL NOT LAST LONG. BY FRIDAY MORNING, LEE
TROUGH WILL DEVELOP AND WARM AIR ADVECTION WILL RETURN TO THE
REGION. FOR A BRIEF PERIOD, WEAK UPPER LEVEL RIDGING TRIES TO TAKE
OVER THE PLAINS. TEMPERATURES WILL REBOUND BACK TO NEAR OR ABOVE
NORMS. THIS WILL RESULT IN A MILD AND MOSTLY SUNNY DAY. WILL MAKE
MINOR ADJUSTMENT TO THE FORECAST DURING THIS PERIOD.

DAYS 3-7...

MEDIUM RANGE MODELS CONTINUE TO STRUGGLE WITH THE SYSTEM COMING IN
LATE WEEKEND/EARLY NEXT WEEK.  THERE IS FAIRLY GOOD AGREEMENT FOR
FRIDAY NIGHT AND SATURDAY, WITH NEAR ZONAL FLOW BECOMING
SOUTHWESTERLY AS THE TROUGH MOVES INTO THE WEST.  THINGS RAPIDLY GO
DOWNHILL FROM THERE, WITH MAJOR DIFFERENCES BY SUNDAY.  GFS AND
ECMWF HAVE FLIP-FLOPPED THEIR SOLUTIONS FROM YESTERDAY, WITH THE
ECMWF CUTTING OFF A LOW OVER THE DESERT SOUTHWEST, WHILE THE GFS HAS
A VERY PROGRESSIVE TROUGH.  THE 06Z GFS HAS IT SO FAST THAT IT BLOWS
BY AND PRODUCES VERY LITTLE PRECIP, AND THE TROUGH AXIS IS IN THE
OHIO VALLEY BY MONDAY.  THE 12Z GFS THAT CAME OUT IS ONLY SLIGHTLY
SLOWER.  THE ECMWF HAS THE UPPER LOW WALLOWING OVER THE SOUTHWEST
THROUGH 240 HOURS AND SEEMS RATHER UNREALISTIC.  CANADIAN AND
ENSEMBLE MEANS ARE NOT AS PROGRESSIVE AS THE GFS, BUT NOT AS SLOW AS
THE ECMWF EITHER.  GOING THROUGH THE GFS ENSEMBLE MEMBER
INDIVIDUALLY, IT IS A NEARLY EVEN SPLIT WHETHER THE SYSTEM CUTS OFF
WEST OF THE PLAINS, OVER THE PLAINS, OR EAST OF THE PLAINS.  GOING
FORECAST REFLECTS A MIDDLE OF THE ROAD SOLUTION WITH LOW POPS SUNDAY
AFTERNOON THROUGH MONDAY.  GIVEN THAT ENSEMBLE SPREAD IS MAXED OUT
AND UNCERTAINTY IS HIGH, SEE LITTLE REASON TO MAKE BIG CHANGES TO
THIS.  EXPERTS ON TROPICAL CONVECTIVE FORCING HAVE BEEN LEANING
TOWARDS THE SLOWER AND DEEPER SOLUTION, AND IF THIS IS THE CASE THE
FORECAST WILL BE WETTER THAN WE HAVE GOING.  FOR NOW, WILL KEEP
POP/WX AS THEY ARE AND MADE ONLY MINOR COSMETIC TWEAKS TO
TEMPERATURES.

&&

.AVIATION...

DRYLINE HAS PASSED KDDC AND ANY CONVECTIVE ACTIVITY SHOULD REMAIN
EAST OF ALL BUT KHYS THIS EVENING.  MOISTURE WILL WRAP AROUND THE
LOW PRESSURE SYSTEM INTO THE NORTHERN PORTIONS OF THE FORECAST AREA
BY LATE NIGHT INTO TOMORROW MORNING.  HOWEVER, CEILINGS WILL REMAIN
AT MID-LEVELS AND VFR CONDITIONS SHOULD CONTINUE.  WINDS WILL BECOME
NORTHWESTERLY AS THE LOW PRESSURE MOVES EAST, WITH SOME 25 TO 30 KTS
AND HIGHER GUSTS POSSIBLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  47  66  38  78 /  10   0   0   0
GCK  44  67  36  79 /  10   0   0   0
EHA  43  67  36  78 /   0   0   0   0
LBL  44  67  37  79 /   0   0   0   0
HYS  49  62  39  76 /  40  20   0   0
P28  53  66  44  76 /  10  20   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 AM CDT /9 AM MDT/ TO 7 PM CDT /6 PM MDT/
THURSDAY FOR KSZ030-031-043>046-061>066-074>081-084>090.

&&

FN30/26/26
Hazardous weather outlook, Oct 17, 10:05 AM CDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1005 AM CDT WED OCT 17 2007

KSZ030-031-043>046-061>066-074>081-084>090-181000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1005 AM CDT WED OCT 17 2007 /905 AM MDT WED OCT 17 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL DISTURBANCE WILL MOVE OUT OF NEW MEXICO INTO
KANSAS AND OKLAHOMA TODAY. THIS WILL PUSH A SURFACE LOW PRESSURE
CENTER FROM SOUTHEAST COLORADO INTO SOUTHWEST KANSAS. THUNDERSTORMS
ARE EXPECTED TO REDEVELOP BY MIDDAY TO EARLY AFTERNOON ALONG AND
EAST OF A LINE FROM DIGHTON THROUGH DODGE CITY AND ASHLAND. THE MAIN
THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NORTHWEST WINDS AT 25 TO 35 MPH ARE EXPECTED TO DEVELOP ACROSS MUCH
OF SOUTHWEST KANSAS ON THURSDAY. THIS COULD CAUSE HAZARDOUS DRIVING
CONDITIONS ESPECIALLY FOR THOSE IN HIGH PROFILE VEHICLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED ALONG AND EAST OF A LINE FROM DIGHTON
THROUGH DODGE CITY AND ASHLAND BY THIS AFTERNOON.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD/30

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 3:27 AM CDTSpecial Weather StatementDDCFinney48 min
Oct 17, 4:01 AM CDTSpecial Weather StatementDDCBarber44 min
Oct 17, 3:47 PM CDTWind AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more26 hr
Oct 17, 4:00 PM CDTSevere Thunderstorm WarningDDCBarber15 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.